Wisconsin, 2004

Hail in Wisconsin, August 2, 2004

August 2, 2004 · NWS MKX · 1 event in 1 county or zone

A thunderstorm pulsed to severe limits and dumped some large hail. No damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A thunderstorm pulsed to severe limits and dumped some large hail. No damage was noted. This lone severe storm was embedded in a line of storms that moved east across south-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 2, 1:59 AM CST, 7 hours earlier.

Area forecast discussion, Aug 2, 1:59 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT MON AUG 2 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY THROUGH TUESDAY.

GFS AND ETA AGREE IN GENERAL ON MOVEMENT OF SURFACE COOL FRONT...BUT
DIFFER SIGNIFICANTLY IN ALMOST EVERY OTHER DETAIL. GFS APPEARS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK. NONE OF THE MODELS HAVE A HANDLE
ON QPF OR DYNAMICS OR TIMING.

WILL PROBABLY GO WITH A MIDDLE OF ROAD SOLUTION THROUGH TUESDAY
NIGHT. SURFACE FRONT EXPECTED TO SAG INTO CENTRAL SECTIONS
WISCONSIN TODAY...THEN TO NORTHERN ILLINOIS BY TUESDAY MORNING WHERE
IT SHOULD BECOME NEARLY STATIONARY THROUGH TUESDAY. WILL GO WITH
MUCH WEAKENED GFS VORTICITY AND IGNORE THE FEEDBACK. WHAT IS LEFT IS
MOISTURE CONVERGENCE ALONG SURFACE FRONT AND WITH 850 BOUNDARY.
SOME 700 OMEGA AT TIMES...AND SIGNIFICANT CAPE. WILL ALSO WEAKEN
SURFACE LOW TRACKING ALONG STALLED FRONT TUESDAY. AIRMASS WILL BE
UNSTABLE...BUT MID AND UPPER LEVEL DYNAMICS APPEAR WEAK. WILL LOWER
POPS FROM MAV QUITE A BIT...BUT KEEP THEM HIGHER THAN MET MOS
TODAY THROUGH TUESDAY SINCE SCATTERED STORMS ARE LIKELY AT TIMES.

MCC IN WESTERN MINNESOTA SHOULD REACH CWA BY MID MORNING IF IT HOLDS
TOGETHER. COMPLEX IS BEING DRIVEN BY 500 VORTICITY...AND AIRMASS IS
UNSTABLE...SO COMPLEX MAY HOLD TOGETHER ENOUGH TO REACH CWA. GFS
HAS BEST DEPICTION OF THIS UPPER LEVEL FEATURE.

WITH THE CANADIAN RIDGE PUSHING THE COOL FRONT FURTHER SOUTH
TUESDAY NIGHT AND WEDNESDAY...AND WITH A COOL DRY NORTHEAST FLOW OFF
LAKE MICHIGAN. IT APPEARS THAT CWA SHOULD BE QUIET AND COOLER FROM
WEDNESDAY THROUGH FRIDAY. MID LEVELS LOOK VERY DRY AND NO
SIGNIFICANT FEATURES EXPECTED TO PROMOTE PCPN FROM WEDNESDAY ON.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 2, 3:01 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT MON AUG 2 2004

WIZ046-047-051-052-056>060-062>072-031000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
402 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING.  THEY ARE NOT
EXPECTED TO BE SEVERE.  HOWEVER SOME MAY PRODUCE HEAVY
RAINS...ESPECIALLY IN THE FAR SOUTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

HENTZ

In the hours before

Local storm report, Aug 2, 8:49 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             4 N DODGEVILLE          43.02N 90.13W
08/02/2004  0.25 INCH        IOWA               WI   TRAINED SPOTTER

            ESTIMATED 40 TO 45 MPH WIND

&&

RS
Local storm report, Aug 2, 8:59 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             3 SW BARABOO            43.44N 89.78W
08/02/2004  0.75 INCH        SAUK               WI   LAW ENFORCEMENT

&&

RS

The radar

The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sauk

When
August 2, 8:59 AM CST to 9:05 AM CST
Where
Sauk County, Baraboo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417537.